Texas, 2022Damaging Wind in Texas, July 21, 2022
July 21, 2022 · NWS AMA · 1 event in 1 county or zone
Scattered thunderstorms developed across the central to eastern combined OK/TX Panhandles during the early evening of the 21st. There was a severe wind gust reported in Armstrong County within the thunderstorm activity across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the central to eastern combined OK/TX Panhandles during the early evening of the 21st. There was a severe wind gust reported in Armstrong County within the thunderstorm activity across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 21, 1:48 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 21, 1:48 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
248 PM CDT Thu Jul 21 2022
.SHORT TERM (Today through tomorrow night)...
Overview:
Summertime showers/thunderstorms continue today and tomorrow in a
somewhat typical monsoonal pattern. While we wont be as hot as
earlier in the week, today and tomorrow will still end up being on
the warm/above normal side with many areas seeing triple digit
heat. Widespread severe weather is not expected today or
tomorrow; but as always, thunderstorms in this pattern can create
damaging wind gusts under the right circumstances. Otherwise,
lightning and localized flooding will of course be an issue with
an thunderstorms that develop.
Further Details:
The monsoonal high over the Four Corners region will remain over
this area through the short term, with only slight modifications
to the orientation of the high, at times consuming much of the
southern CONUS while other times being more defined over the
southwest CONUS. This pattern will allow for moisture advection
into the region today and tomorrow, and pieces of energy aloft
will traverse over the Panhandles. This is in association with a
broad area of cyclonic flow over eastern parts of Canada. Overall,
we have weak mean flow, weak lapse rates aloft, and very dry air
near the surface. Hodographs are small and linear which will make
for unorganized thunderstorms with updrafts struggling to
maintain. Those updrafts that maintain could produce damaging wind
gusts as the thunderstorms collapse given the DCAPE progged to be
around 1000-1500 J/kg--to slightly higher in some cases. This
could produce a severe wind gusts. Hodographs also suggest slow
storm movement around 15mph. With PWAT values around 1.00", we
could see localized flooding given the slow storm movement. Of
course, pinpointing initiation and whether or not thunderstorms
will impact an urban area is always tough, especially in the
summer months. That said, surface trough axis convergence and
convective temperatures will be important for initiation.
Guerrero
&&
.LONG TERM...Saturday through Wednesday Night...
Strong broad high pressure over the south will continue to battle
with an upper level trough in the Canadian Great Lakes Region. With
the high centered further east over the Mississippi Valley, Gulf
moisture will be drawn up to the Four Corners area, as well as
eastern New Mexico. Given the large scale of the high and the
lighter winds aloft associated, it's difficult to get any consistent
flow over the Panhandles. These two systems will continue hold their
ground for the majority of the extended, which leaves the Panhandles
with a fairly consistent day to day forecast of highs in the upper
90s to lower 100's and highs in the Palo Duro Canyon area ranging
from 102 to 108. Now there is the chance that moisture will shift
ever so slightly east and allow for some afternoon storm chances in
the northwestern Panhandles starting Sunday through Tuesday. We
will keep an eye on Wednesday, as it's still expected to be a hot
day, but it may be the day that we get a strong cold front that
could finally bring some relief and moisture the the Panhandles.
Weber
&&
.FIRE WEATHER...Saturday
On Saturday there is just enough zonal flow aloft to the north that
we may see a lee surface low set up in southeast Colorado. As a
result we may see some breezy conditions as well as drier
conditions. We will keep an eye on this for possible Fire Weather
concerns. At this time the RFTI's are only in the 1 to 3 range,
but with winds 20 to 25 mph, we do want to monitor the situation.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 70 97 72 99 / 30 10 5 0
Beaver OK 71 101 74 104 / 20 5 5 0
Boise City OK 65 98 69 100 / 20 10 5 0
Borger TX 73 101 75 103 / 20 10 0 0
Boys Ranch TX 70 100 73 101 / 30 10 5 0
Canyon TX 69 96 70 98 / 30 20 5 0
Clarendon TX 72 96 72 99 / 20 20 0 0
Dalhart TX 66 98 69 100 / 30 10 5 0
Guymon OK 70 101 73 103 / 20 10 5 0
Hereford TX 70 98 71 100 / 30 20 5 0
Lipscomb TX 70 99 72 103 / 20 10 5 0
Pampa TX 70 96 71 100 / 20 10 0 0
Shamrock TX 71 98 71 101 / 20 10 0 0
Wellington TX 72 98 72 101 / 20 10 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
24/89
Hazardous weather outlook, Jul 21, 1:55 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Thu Jul 21 2022
OKZ001>003-TXZ001>020-317-220800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Thu Jul 21 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible across portions of the Texas and
Oklahoma Panhandles this afternoon and evening. Strong gusty winds
and locally heavy rain will be possible, but widespread severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible across parts of the Panhandles Friday,
and then Sunday through Wednesday. Widespread severe weather is
not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 21, 3:07 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
407 PM CDT Thu Jul 21 2022
TXZ009-212130-
Roberts TX-
407 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of southeastern Roberts
County through 430 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm over
Miami, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miami and Codman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3562 10054 3562 10076 3572 10079 3580 10060
3571 10054
TIME...MOT...LOC 2107Z 338DEG 9KT 3570 10066
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FergusonSpecial weather statement, Jul 21, 3:23 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
423 PM CDT Thu Jul 21 2022
TXZ013-212200-
Carson TX-
423 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of southeastern Carson
County through 500 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Groom, or 12 miles east of Panhandle, moving
southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panhandle, White Deer and Groom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3535 10141 3545 10117 3545 10109 3518 10109
3518 10128
TIME...MOT...LOC 2123Z 324DEG 7KT 3530 10117
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
FergusonSpecial weather statement, Jul 21, 3:29 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
429 PM CDT Thu Jul 21 2022
TXZ009-014-212200-
Gray TX-Roberts TX-
429 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northeastern Gray
and southeastern Roberts Counties through 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Codman, or 6 miles southwest of Miami, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miami and Codman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3541 10074 3568 10081 3571 10064 3562 10054
3550 10054
TIME...MOT...LOC 2129Z 330DEG 8KT 3562 10070
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial weather statement, Jul 21, 4:32 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
532 PM CDT Thu Jul 21 2022
TXZ004-212300-
Ochiltree TX-
532 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northwestern
Ochiltree County through 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Farnsworth, or 12 miles west of Perryton, moving
southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3630 10078 3617 10104 3626 10109 3644 10109
3647 10100
TIME...MOT...LOC 2231Z 319DEG 7KT 3637 10103
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial weather statement, Jul 21, 4:42 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
542 PM CDT Thu Jul 21 2022
TXZ013-018-212315-
Carson TX-Armstrong TX-
542 PM CDT Thu Jul 21 2022
...Strong thunderstorms will impact portions of northern Armstrong
and southern Carson Counties through 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Groom to 4 miles southwest
of Claude. Movement was southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Claude, Groom, Washburn and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3523 10161 3528 10110 3525 10109 3499 10109
3489 10151
TIME...MOT...LOC 2242Z 320DEG 7KT 3516 10117 3506 10141
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThunderstorm Wind, Armstrong
- When
- July 21, 5:17 PM CST to 5:31 PM CST
- Where
- Armstrong County, 12.15 mi SW of Claude
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.980, -101.500
First wind gust was 58 mph at 1817CDT. Peak wind gust of 71 mph was measured at 1825CDT. Last severe wind gust of 65 mph was measured at 1831CDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 21, 20223 deaths · $2.5 million · 2 events
- Excessive Heat in Nevada, July 21 to 22, 20223 deaths · 6 events
- Flash Flood and Hail in Alabama, July 21, 20222 deaths · 3 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Maine, July 21, 20221 death · $355,000 · 1.5 in hail · 9 events
- Hail and Damaging Wind in North Dakota, July 21, 2022$2.1 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in New Hampshire, July 21, 2022$157,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Vermont, July 21, 2022$95,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, July 21, 2022$151,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Tennessee, July 21, 2022$125,000 · 50 kt wind · 13 events
- Damaging Winds in Mississippi, July 21, 2022$96,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, July 21 to 28, 202261 events
- Hail and Damaging Winds in West Virginia, July 21 to 23, 2022$36,000 · 60 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047431.